Archive for the ‘Bone Disorders’ Category
David G. Vossler, M.D.
Epilepsy Center at Washington Neuroscience Institute
The long-term use of some antiepileptic drugs (AEDs) may cause bone disorders. These can include short stature, abnormal teeth, and osteoporosis. Osteoporosis is a condition where the density of calcium in the bone is substantially decreased. This leaves bone protein and a smaller amount of calcium behind, and results in brittle bones which can break more easily. Bone fractures (especially, hip) are more common in people taking certain AEDs. A lesser degree of bone calcium loss is called osteopenia. This is basically a milder form of osteoporosis.
Older generation AEDs which speed up the liver’s metabolism, such as phenytoin and phenobarbital (and possibly carbamazepine), accelerate the breakdown of Vitamin D. Decreased serum Vitamin D reduces blood levels of calcium and phosphorus. These, in turn, result in the breakdown of bone to try to maintain the normal calcium blood levels. A major natural source of Vitamin D is your skin when it is exposed to sunlight. However, in northern areas where sunlight exposure is less, and with the use sunscreens in the summer to prevent the later development of skin cancer, many people may already have low or borderline in Vitamin D levels. AEDs can, in theory, worsen that problem.
Read the rest of this entry »